Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 142, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 12, 2002, 12:42 PM CDT for Cooper County, Missouri. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 12:42 PM CDT (17:42 UTC)
- Expired
- May 12, 2002, 1:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Cooper County, MO
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 1:00 PM CDT | Hail 0.88 | Bunceton, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 121742 SVRMCI MOC053-121845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1242 PM CDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COOPER COUNTY IN CENTRAL MISSOURI * UNTIL 145 PM CDT * AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SMITHTON...OR 6 MILES EAST OF SEDALIA...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLEASANT GREEN BY 1250 PM CDT. NEW LEBANON BY 1255 PM CDT. BELLAIR...PILOT GROVE BY 100 PM CDT. BUNCETON...LAMINE BY 105 PM CDT. BOONVILLE BY 115 PM CDT. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3893 9307 3872 9305 3871 9266 3897 9264 NRR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:20 PM CDT, 22 minutes earlier.
Area forecast discussion, May 12, 12:20 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1220 PM CDT SUN MAY 12 2002 DAYS 4-7...MODEL AGREEMENT IMPROVING WITH REGARD TO UPR TROF AND ASSOCIATED SFC LOW PROGGED TO APPROACH CENTRAL PLAINS AND MOVE THROUGH THE FA THURSDAY/FRIDAY. HAVE MOVED UP THE ONSET OF TS/RAIN TO THURSDAY MORNING...AS MOISTURE RETURN AND SYSTEM POSITION WILL BE ADEQUATE ENOUGH FOR ELEVATED ACTIVITY. ENSEMBLE MEANS SLOWING THE FRONTAL PROGRESSION SOMEWHAT...SO WILL NOT ADD PRECIP INTO WEDNESDAY NIGHT FOR NOW. 12Z AVN ALSO HINTING THAT PRECIP CHANCES WILL BE BETTER TO THE SOUTH OF THE CWA...SO WILL ONLY GO WITH LOW CHANCE POPS. EXPECT TEMPS AHEAD OF THE TROF DAYS 3-4 TO BE SLIGHTLY ABOVE NORMAL READINGS...WITH A SLIGHT COOL DOWN BEHIND THE FRONT SATURDAY. LS 330 AM... MAIN FCST PRBLM TDY INVOLVES TIMING TO END TSRA ACTIVITY ACROSS FA. SFC FRNT CURRNTLY ABOUT HALFWAY THRU...WITH 8H FRNT HUNG UP IN NRN CWA. COUPLE DIFFERENT BATCHES OF PCPN GOING ON RIGHT NOW. IN THE NW CORNER...SOME ELEVATED TSRA THAT ARE FEEDING OFF OF THE H8 FRNT. IN THE SRN CWA...ACTIVITY IS STILL FAIRLY SFC BASED COMING OUT OF EAST CENTRAL KS. THIS MCS SHUD GENRLY FOLLOW THE H8-H3 THKNS...AND HEAD ENE THE REST OF THE MORNING...AHEAD OF THE SFC FRNT. THE FRONT HAS SLOWED DOWN...AND WITH DIFFLUENCE AT UPPER LEVELS...SO HAVE THE STORMS. THIS HAS CAUSED MAJOR FLOODING PROBLEMS. WILL PLAN ON KEEPING THE ALREADY-POSTED FLOOD WATCH IN EFFECT UNTIL NOON FOR ALL BUT THE NORTHWEST CWA. WHILE THE SRN COUNTIES HAVE THE BEST CHC FOR MORE WATER...ANYTHING ABOVE AND BEYOND WHAT THE NORTHEASTERN ZONES HAVE ALREADY RECEIVED WILL ADD TO THE PRBLMS THERE. DONT THINK THERE IS MUCH OF A SVR POTENTIAL IN THE WATCH AREA...BUT WILL HANG ON TO IT FOR A LITTLE WHILE LONGER. OTRW...HAVE ENDED RAIN FROM NORTHWEST TO SOUTHEAST DURING THE DAY. HAVE MADE VERY FEW CHGS TO GOING ZONES...MAINLY LOWERED TEMPS JUST A LITTLE FOR TDY. LVQ .EAX... KS...NONE MO...NONE
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:51 PM CDT | Flash Flood Warning | EAX | Cass, Jackson | 6 hr |
| May 11, 8:16 PM CDT | Flash Flood Warning | EAX | Johnson, Lafayette | 6 hr |
| May 11, 9:55 PM CDT | Flash Flood Warning | EAX | Linn | 6 hr |
| May 12, 12:45 AM CDT | Flash Flood Warning | EAX | Adair, Macon | 4 hr |
| May 12, 12:55 AM CDT | Flash Flood Warning | EAX | Carroll | 4 hr |
| May 12, 1:01 AM CDT | Flash Flood Warning | EAX | Chariton | 4 hr |
| May 12, 5:06 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 39 min |
| May 12, 6:32 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 28 min |
| May 12, 6:42 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.